- About this Journal ·
- Abstracting and Indexing ·
- Advance Access ·
- Aims and Scope ·
- Annual Issues ·
- Article Processing Charges ·
- Articles in Press ·
- Author Guidelines ·
- Bibliographic Information ·
- Citations to this Journal ·
- Contact Information ·
- Editorial Board ·
- Editorial Workflow ·
- Free eTOC Alerts ·
- Publication Ethics ·
- Reviewers Acknowledgment ·
- Submit a Manuscript ·
- Subscription Information ·
- Table of Contents
Abstract and Applied Analysis
Volume 2011 (2011), Article ID 635926, 12 pages
Oscillatory Periodic Solutions for Two Differential-Difference Equations Arising in Applications
College of Mathematics and Physics, Nanjing University of Information Science and Technology, Nanjing 210044, China
Received 28 November 2010; Revised 31 January 2011; Accepted 2 March 2011
Academic Editor: Elena Braverman
Copyright © 2011 Rong Cheng. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
We study the existence of oscillatory periodic solutions for two nonautonomous differential-difference equations which arise in a variety of applications with the following forms: and , where is odd with respect to and are two given constants. By using a symplectic transformation constructed by Cheng (2010) and a result in Hamiltonian systems, the existence of oscillatory periodic solutions of the above-mentioned equations is established.
1. Introduction and Statement of Main Results
Furumochi  studied the following equation: with , , , which models phase-locked loop control of high-frequency generators and is widely applied in communication systems. Obviously, (1.1) is a special case of the following differential-difference equations: where is a real parameter. In fact, a lot of differential-difference equations occurring widely in applications and describing many interesting types of phenomena can also be written in the form of (1.2) by making an appropriate change of variables. For example, the following differential-difference equation: arises in several applications and has been studied by many researchers. Equation (1.3) was first considered by Cunningham  as a nonlinear growth model denoting a mathematical description of a fluctuating population. Subsequently, (1.3) was proposed by Wright  as occurring in the application of probability methods to the theory of asymptotic prime number density. Jones  states that (1.3) may also describe the operation of a control system working with potentially explosive chemical reactions, and quite similar equations arise in economic studies of business cycles. Moreover, (1.3) and its similar ones were studied in  on ecology.
Although (1.2) looks very simple on surface, Saupe's results  of a careful numerical study show that (1.2) displays very complex dynamical behaviour. Moreover, little of them has been proved to the best of the author's knowledge.
Due to a variety of applications, (1.2) attracts many authors to study it. In 1970s and 1980s of the last century, there has been a great deal of research on problems of the existence of periodic solutions [1, 4, 7–10], slowly oscillating solutions , stability of solutions [12–14], homoclinic solutions , and bifurcations of solutions [6, 16, 17] to (1.2).
Since, generally, the main tool used to conclude the existence of periodic solutions is various fixed-point theorems, here we want to mention Kaplan and Yorke's work on the existence of oscillatory periodic solutions of (1.5) in . In , they considered the following equations: where is continuous, for , and satisfies some asymptotically linear conditions at 0 and . The authors introduced a new technique for establishing the existence of oscillatory periodic solutions of (1.6). They reduced the search for periodic solutions of (1.6) to the problem of finding periodic solutions for a related systems of ordinary differential equations. We will give more details about the reduction method in Section 2.
In 1990s of the last century and at the beginning of this century, some authors [18–21] applied Kaplan and Yorke's original ideas in  to study the existence and multiplicity of periodic solutions of (1.2) with more than two delays. See also [22, 23] for some other methods.
The previous work mainly focuses on the autonomous differential-difference equation (1.2). However, some papers [13, 24] contain some interesting nonautonomous differential difference equations arising in economics and population biology where the delay of (1.2) depends on time instead of a positive constant. Motivated by the lack of more results on periodic solutions for nonautonomous differential-difference equations, in the present paper, we study the following equations: where is odd with respect to and , . Here, we borrow the terminology “oscillatory periodic solution” for (1.7) and (1.8) since is odd with respect to .
Now, we state our main results as follows.
Theorem 1.1. Suppose that is odd with respect to and -periodic with respect to . Suppose that exist. Write and . Assume that (H1), , for all ,(H2) there exists at least an integer with such that then (1.7) has at least one nontrivial oscillatory periodic solution satisfying .
Theorem 1.2. Suppose that is odd with respect to and -periodic with respect to . Let and be the two functions defined in Theorem 1.1. Write and . Assume that (H3), , for all ,
(H4) there exists at least an integer with such that or then (1.8) has at least one nontrivial oscillatory periodic solution satisfying .
Remark 1.3. Theorems 1.1 and 1.2 are concerned with the existence of periodic solutions for nonautonomous differential-difference equations (1.7) and (1.8). Therefore, our results generalize some results obtained in the references. We will use a symplectic transformation constructed in  and a theorem of  to prove our main results.
2. Proof of the Main Results
Consider the following nonautonomous Hamiltonian system: where is the standard symplectic matrix, is the identity matrix in , denotes the gradient of with respect to , and is the Hamiltonian function. Suppose that there exist two constant symmetric matrices and such that We call the Hamiltonian system (2.1) asymptotically linear both at 0 and with constant coefficients and because of (2.2).
Now, we show that the reduction method in  can be used to study oscillatory periodic solutions of (1.7) and (1.8). More precisely, let be any solution of (1.7) satisfying . Let , , then satisfies and . What is more, if is a solution of (2.3) with the following symmetric structure then gives a solution to (1.7) with the property . Thus, solving (1.7) within the class of the solutions with the symmetry is equivalent to finding solutions of (2.3) with the symmetric structure (2.4).
Since is indeed the standard symplectic matrix in the plane , the system (2.3) can be written as the following Hamiltonian system: where for each .
From the assumptions of Theorem 1.1, we have
Hence, the gradient of the Hamiltonian function satisfies
By (2.7), according to , there is a symplectic transformation under which the Hamiltonian system (2.5) can be transformed to the following Hamiltonian system: satisfying where and are two constants defined in Theorem 1.1.
By (2.9), we have the following.
Lemma 2.1. The Hamiltonian system (2.8) is asymptotically linear both at 0 and with constant coefficients and .
Let be any solution of (1.8) satisfying . Let , , and , then satisfies and .
It follows from (2.12) and  that there exists a symplectic transformation under which the Hamiltonian system (2.11) can be changed to the following Hamiltonian system: satisfying where and are two constants defined in Theorem 1.2.
Then, (2.14) yields the following.
Lemma 2.2. The Hamiltonian system (2.13) is asymptotically linear both at 0 and with constant coefficients and .
Remark 2.3. In order to find periodic solutions of (1.7) and (1.8), we only need to seek periodic solutions of the Hamiltonian systems (2.8) and (2.13) with the symmetric structure (2.4), respectively.
In the rest of this paper, we will work in the Hilbert space , which consists of all in whose Fourier series
The inner product on is defined by
where , the norm , and denotes the inner product in .
Then, by , for any , define an action on by Then by a direct computation, we have that , , and is a compact group action over . If holds, then through a straightforward check, we have that has the symmetric structure (2.4).
Lemma 2.4. Write , then is a subspace of with the following form: where and .
Proof. Write , where , . By and the definition of the action , we have
Then, we have
Similarly, by , one has
Therefore, , , that is, . Similarly, . Thus, for ,
where , .
Moreover, for any , And for any , . Thus, is a subspace of . This completes the proof of Lemma 2.4.
For the Hamiltonian system (2.13), we define another action matrix with the following form:
Then, by , for any , define an action on by Then, by a direct computation, we have that and is a compact group action over . If holds, then through a direct check, we have that has the symmetric structure (2.4).
Remark 2.5. By and the definition of , the set has the same structure (2.20), where the relation between the Fourier coefficients of the first component and the second component is slightly different with the elements in . We denote it also by which is a subspace of .
Denote by , , and the number of the negative, the positive, and the zero eigenvalues of a symmetric matrix , respectively. For a constant symmetric matrix , we define our index as where Observe that for large enough, and . In fact, write
Notice that . If is sufficiently large, then , which are the indices of the first matrix in (2.31). Furthermore, if decreases, these indices can change only at those values of , for which the matrix is singular, that is, . This happens exactly for those values of for which is a pure imaginary eigenvalue of . Indeed assume is an eigenvector of with eigenvalue 0, then by , one has and . Thus, ; therefore, . Therefore, , as claimed. Hence, and are well defined.
Now, we claim the following.
Proof. By Lemma 2.4, any has the structure (2.4). We only need to show or , that is, or , which can be verified directly by the constructions of the symplectic transformations and , respectively. Please see  for details.
We denote the matrix by for convenience. We prove the following lemma.
(1) Suppose that (H1) and (H3) hold, then .
(2) Suppose that (H1) and (H2) hold, then .
(3) Suppose that (H3) and (H4) hold, then .
Proof. For any , let and denote the spectra of and , respectively. Denote by and the elements of and , respectively, then
The above computation of determinant shows that
Case 1. From (2.33), if , for all , then , where is the eigenvalue of . That means for . Thus, . Similarly, we have .
Case 2. Without loss of generality, we suppose that . By the conditions (H1) and (H2), Since , by (2.33), . By and (2.33), , that is, For each and from (2.33), one can check easily that . Hence, one has , since for large enough. This yields that . Then, property (2) holds.
Case 3. By the conditions (H3) and (H4), without loss of generality, we suppose that and
Since , by (2.34), . By and (2.34), one has , that is, For each and from (2.34), it is easy to see that and . Then, by the definition of , we have . Therefore, we have since for large enough. This implies that . Then, property (3) holds.
Now, we are ready to prove the main results. We first give the proof of Theorem 1.1.
Proof of Theorem 1.1. Solutions of (2.8) in are indeed nonconstant classic -periodic solutions with the symmetric structure (2.4), and hence they give solutions of (1.7) with the property . Therefore, we will seek solutions of (2.8) in .
Now, Theorem 1.1 follows from Lemmas 2.1, 2.6, and 2.7 and Theorem A.
The author thanks the referee for carefully reading of the paper and giving valuable suggestions. This work is supported by the National Natural Science Foundation of China (11026212). This paper was typeset using AMS-LATEX.
- T. Furumochi, “Existence of periodic solutions of one-dimensional differential-delay equations,” The Tôhoku Mathematical Journal, vol. 30, no. 1, pp. 13–35, 1978.
- W. J. Cunningham, “A nonlinear differential-difference equation of growth,” Proceedings of the National Academy of Sciences of the United States of America, vol. 40, no. 8, pp. 708–713, 1954.
- E. M. Wright, “A non-linear difference-differential equation,” Journal für die Reine und Angewandte Mathematik, vol. 194, pp. 66–87, 1955.
- G. S. Jones, “The existence of periodic solutions of ,” Journal of Mathematical Analysis and Applications, vol. 5, pp. 435–450, 1962.
- R. May, Stablity and Complexity in Model Ecosystems, Princeton University Press, Princeton, NJ, USA, 1973.
- D. Saupe, “Global bifurcation of periodic solutions of some autonomous differential delay equation,” in Forschungsschwerpunkt Dynamische Systems, Report Nr. 71, University of Bremen, 1982.
- J. L. Kaplan and J. A. Yorke, “Ordinary differential equations which yield periodic solutions of differential delay equations,” Journal of Mathematical Analysis and Applications, vol. 48, pp. 317–324, 1974.
- R. D. Nussbaum, “Periodic solutions of special differential equations: an example in nonlinear functional analysis,” Proceedings of the Royal Society of Edinburgh A, vol. 81, no. 1-2, pp. 131–151, 1978.
- R. D. Nussbaum, “Uniqueness and nonuniqueness for periodic solutions of ,” Journal of Differential Equations, vol. 34, no. 1, pp. 25–54, 1979.
- S. Chapin, “Periodic solutions of differential-delay equations with more than one delay,” The Rocky Mountain Journal of Mathematics, vol. 17, no. 3, pp. 555–572, 1987.
- H.-O. Walther, “Density of slowly oscillating solutions of ,” Journal of Mathematical Analysis and Applications, vol. 79, no. 1, pp. 127–140, 1981.
- J. L. Kaplan and J. A. Yorke, “On the stability of a periodic solution of a differential delay equation,” SIAM Journal on Mathematical Analysis, vol. 6, pp. 268–282, 1975.
- J. A. Yorke, “Asymptotic stability for one dimensional differential-delay equations,” Journal of Differential Equations, vol. 7, pp. 189–202, 1970.
- P. Dormayer, “The stability of special symmetric solutions of with small amplitudes,” Nonlinear Analysis: Theory, Methods & Applications, vol. 14, no. 8, pp. 701–715, 1990.
- H.-O. Walther, “Homoclinic solution and chaos in ,” Nonlinear Analysis: Theory, Methods & Applications, vol. 5, no. 7, pp. 775–788, 1981.
- R. D. Nussbaum, “A Hopf global bifurcation theorem for retarded functional differential equations,” Transactions of the American Mathematical Society, vol. 238, pp. 139–164, 1978.
- M. Han, “Bifurcations of periodic solutions of delay differential equations,” Journal of Differential Equations, vol. 189, no. 2, pp. 396–411, 2003.
- J. Li, X.-Z. He, and Z. Liu, “Hamiltonian symmetric groups and multiple periodic solutions of differential delay equations,” Nonlinear Analysis: Theory, Methods & Applications, vol. 35, no. 4, pp. 457–474, 1999.
- J. Li and X.-Z. He, “Multiple periodic solutions of differential delay equations created by asymptotically linear Hamiltonian systems,” Nonlinear Analysis: Theory, Methods & Applications, vol. 31, no. 1-2, pp. 45–54, 1998.
- G. Fei, “Multiple periodic solutions of differential delay equations via Hamiltonian systems (I),” Nonlinear Analysis: Theory, Methods & Applications, vol. 65, no. 1, pp. 25–39, 2006.
- G. Fei, “Multiple periodic solutions of differential delay equations via Hamiltonian systems (II),” Nonlinear Analysis: Theory, Methods & Applications, vol. 65, no. 1, pp. 40–58, 2006.
- J. Llibre and A.-A. Tarţa, “Periodic solutions of delay equations with three delays via bi-Hamiltonian systems,” Nonlinear Analysis: Theory, Methods & Applications, vol. 64, no. 11, pp. 2433–2441, 2006.
- S. Jekel and C. Johnston, “A Hamiltonian with periodic orbits having several delays,” Journal of Differential Equations, vol. 222, no. 2, pp. 425–438, 2006.
- J. Bélair and M. C. Mackey, “Consumer memory and price fluctuations in commodity markets: an integrodifferential model,” Journal of Dynamics and Differential Equations, vol. 1, no. 3, pp. 299–325, 1989.
- R. Cheng, “Symplectic transformations and a reduction method for asymptotically linear Hamiltonian systems,” Acta Applicandae Mathematicae, vol. 110, no. 1, pp. 209–214, 2010.
- S. J. Li and J. Q. Liu, “Morse theory and asymptotic linear Hamiltonian system,” Journal of Differential Equations, vol. 78, no. 1, pp. 53–73, 1989.